Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS State College, PA

August 11, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 11, 2004, 2:28 PM EDT for Lancaster County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2004, 2:28 PM EDT (18:28 UTC)
Expired
Aug 11, 2004, 3:30 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:45 PM EDTHAIL 1Quarryville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 111828
SVRCTP
PAC071-111930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER QUARRYVILLE...OR 9 MILES SOUTHEAST OF
  WILLOW STREET...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAP AND CHRISTIANA AROUND 300 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A 15 TO 20 MINUTE PERIOD OF INTENSE RAINFALL IS ALSO LIKELY WITH 
THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS 
AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL 
HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS 
QUICKLY...AND MAY LEAD TO FLOODING.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 3989 7628 3981 7623 3986 7599 4006 7596

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:50 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 10:50 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT WED AUG 11 2004

.SHORT TERM (THIS AFTERNOON AND THIS EVENING)...

SFC COLD FRONT RESUMING ITS EASTWARD PUSH TOWARD THE CENTRAL RIDGE
AND VALLEY REGION OF PENN LATE THIS MORNING AS DEEPER BOUNDARY LAYER
MIXING DEVELOPS. STRONG...100 KT UPPER JET MAX WILL MOVE NORTHEAST
ACROSS THE OHIO RIVER VALLEY LATER TODAY...HELPING TO SLOW THE FRONT
AS SFC WIND ACROSS THE LOWER SUSQ VALLEY HOLD THEIR DIRECTION...OR
BACK A BIT TO THE SSE IN THE 5 TO 15 MPH RANGE.

RAISED POPS FOR THE ENTIRE SUSQ VALLEY FOR THIS AFTERNOON INTO THE
50-70% RANGE...WITH WEB BASED QPF GRIDS IN THIS AREA NOW PAINTED
WITH 0.50-1.00 BY 00Z TONIGHT.

SFC BASED LIFTED INDICES DROPPING TO NEAR -7 AND INCREASING SHEAR
INDICATE A RATHER HIGH POTENTIAL FOR SCATTERED SEVERE TSRA OVER THE
SUSQ VALLEY (PARTICULARLY OVER THE LOWER SUSQ VALLEY).

AFTER THIS CURRENT CONVECTIVE EVENT...WELL BE SHIFTING OUR FOCUS
MORE TWD THE POTENTIAL OF WIDESPREAD HEAVY RAIN ACROSS OUR EASTERN
ZONES FROM THE 2 TROPICAL STORMS ROAMING THE GULF AND NW
CARIBBEAN...AS SHORT WAVE ENERGY DIGS SE FROM THE NRN PLAINS AND
AMPLIFIES THE PRESENT UPPER GREAT LAKES TROUGH AND CARRIES THE ABOVE
FEATURES NORTHEAST NEAR THE EAST COAST.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 AM EDT WED AUG 11 2004

AVIATION...
WIDE RANGE IN CONDITIONS UNTIL MID MORNING.
AREAS THAT HAD RAIN ON TUE...AND HAVE LIGHT WINDS AT
THE CURRENT TIME...WILL HAVE FOG...SOME DENSE...
WHILE OTHER AREAS THAT KEEP A SLIGHT BREEZE...WILL
LIKELY REMAIN VFR.

MAINLY VFR BY MID TO LATE MORNING...AS SW FLOW
SHOULD HELP MIX OUT MOISTURE AND HAZE. STILL SOME
SHOWERS AND STORMS THIS AFTERNOON/EVENING...THUS A FEW
AREAS WILL SEE IFR/MVFR IN THE HEAVIER STORMS.

VFR EARLY ON TONIGHT...BUT SOME SPOTS WILL HAVE
MVFR AND IFR CONDITIONS LATER TONIGHT...AS WINDS
DIE DOWN LATE.

SHORT TERM (TODAY)...
NEARLY STATIONARY FRONT LOCATED FROM A KBUF-KBFD-KZZV LINE AND WILL
BE THE FOCUS FOR ADDITIONAL SCATTERED CONVECTION...MAINLY THIS
AFTERNOON. STRONG H5 SHORTWAVE AND ITS ASSOCIATED 110+ KT 250 MB JET
STREAK WILL FOCUS MAJORITY OF FORCING FOR UPWARD VERTICAL MOTION
WEST AND NORTH OF OUR FORECAST AREA THIS AFTERNOON INTO TONIGHT. BUT
WITH PROXIMITY OF SFC BOUNDARY...PWS IN EXCESS OF 1.00 AND SFC
CONVERGENCE ON THE PERIPHERY OF THIS DISTURBANCE...WL CARRY
SCATTERED CHANCE POPS EVERYWHERE FOR THIS AFTERNOON AND TONIGHT.
SIMILAR TO YESTERDAY...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL...ESPECIALLY OVER THE WEST WHERE
VERTICAL WIND SHEAR INCREASES THIS AFTERNOON/EVENING. THIS SHORTWAVE
WILL HELP NUDGE THE FRONT FARTHER EAST...TO A POSITION BISECTING THE
STATE BY TONIGHT.

LONG TERM (TONIGHT THROUGH TUESDAY)...
STRONG SHORTWAVE DIVING INTO THE NORTHERN PLAINS TONIGHT WILL HELP
TO LIFT OUT H5 GLAKS CLOSED TROF.  BUT INSTEAD OF AN OPEN WAVE TO
TAKE ITS PLACE...NEW SOLUTIONS INDICATE A RELOADING OF THE CUTOFF
MAINTAINING THE SOUTHWEST FLOW ALOFT EAST OF THE TROF AXIS...AND
LEAVING US SUSCEPTIBLE TO TWO TROPICAL SYSTEMS CURRENTLY IN THE GULF
OF MEXICO AND CARIBBEAN...T.S. BONNIE AND T.S. CHARLIE (WHICH IS
FORECAST TO BECOME A HURRICANE BEFORE MAKING LANDFALL THIS WEEKEND
IN THE NORTHEAST GULF COAST.

AS PER COORD. WITH SURROUNDING OFFICES...UPPED POPS TO LIKELIES FOR
THU NGT INTO FRI AS BONNIES MOISTURE REACHES THE FORECAST AREA.
WHILE LATEST GFS TRACKS CHARLIE UP THE COAST IN BONNIES
FOOTSTEPS...CURRENT MODEL FORECASTS HAVE CHARLIE FAR ENOUGH AWAY
FROM CENTRAL PA TO PRODUCE A FLOOD THREAT SAT NGT/SUN.  LOWER TO
MIDDLE SUSQ. COULD BE SEVERELY AFFECTED GIVEN A MINOR CHANGE TO THIS
FORECAST TRACK...SO CLOSE ATTENTION SHOULD BE PAID THROUGHOUT THE
WEEK AND THIS WEEKEND ON CHARLIES PROGRESS.

DUE TO DATA PROBLEMS/LATE ARRIVAL OF MODELS THIS MORNING...NO
CHANGES BEYOND SUN TO GOING GRIDS/FORECAST.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Aug 11, 4:01 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 AM EDT WED AUG 11 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111754-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND...
BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD...
BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD...
COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE...
DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN...
ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER...
HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON...
JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT...
LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN...
LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY...
MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG...
MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...
MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND...
NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE...
PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE...
SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR...
ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA...
THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN...
WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET...
WINDBER AND YORK
401 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
EASTERN PORTIONS OF CENTRAL PENNSYLVANIA TODAY...EAST OF A SLOW
MOVING COLD FRONT PUSHING INTO WESTERN SECTIONS OF THE STATE.

.DAY ONE...TODAY:

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT
PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS.  TROPICAL STORM
BONNIE...CURRENTLY OVER THE GULF OF MEXICO...IS EXPECTED TO
LIFT NORTHWARD ALONG THE MID ATLANTIC COAST THURSDAY NIGHT AND
FRIDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH...
PERHAPS REACHING INTO CENTRAL AND EASTERN PORTIONS OF CENTRAL
PENNSYLVANIA LATE THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM
CHARLIE...CURRENTLY OVER THE WESTERN CARRIBBEAN...IS EXPECTED TO
REACH THE FLORIDA GULF COAST ON SATURDAY...MOVING NORTHWARD TO THE
MID ATLANTIC COAST SATURDAY AFTERNOON. AGAIN...A LOCALLY HEAVY RAIN
THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH SATURDAY AFTERNOON
AND NIGHT.

In the hours before

Special weather statement, Aug 11, 12:14 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED AUG 11 2004

PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-112354-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN LYCOMING PA-
NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
1214 PM EDT WED AUG 11 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SUSQUEHANNA VALLEY OF PENNSYLVANIA.

A SLOW MOVING COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA WILL
AGAIN BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH STRONG AND
POTENTIALLY DAMAGING WIND GUSTS AND HAIL POSSIBLE. BRIEF HEAVY
RAINFALL WITH LOCAL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS
WELL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 11, 1:07 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT WED AUG 11 2004

PAZ028-036-041-042-046-049>053-056>059-063>066-120000-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA
PA-LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING
PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN
LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA-
107 PM EDT WED AUG 11 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...JUNIATA...
LANCASTER...LEBANON...LYCOMING...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK.

A SLOW MOVING COLD FRONT WILL INTERACT WITH A WARM AND HUMID AIRMASS
ACROSS THE SUSQUEHANNA VALLEY...BRINGING THE CHANCE FOR SCATTERED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

LOCALLY HEAVY RAIN COULD LEAD TO SOME FLOODING PROBLEMS SHOULD
SEVERAL THUNDERSTORMS AFFECT A SPECIFIC LOCATION WITHIN A FEW HOUR
PERIOD.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LARGE HAIL
OF THREE QUARTERS OF AN INCH OR MORE...AND WIND GUSTS OVER 58 MPH ARE
POSSIBLE. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 11, 2:17 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT WED AUG 11 2004

PAZ066-111915-
LANCASTER-
217 PM EDT WED AUG 11 2004

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN AND
EASTERN LANCASTER COUNTY THROUGH 315 PM...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLOW STREET...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR QUARRYVILLE AROUND 230 PM...
GAP AROUND 300 PM AND CHRISTIANA AROUND 305 PM.

VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT AN INCREASE IN THE RATE OF CLOUD TO GROUND LIGHTNING FROM
THIS STORM AS IT MOVES OVER...AND TO THE EAST OF QUARRYVILLE. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:05 PM EDTSevere Thunderstorm WarningCTPDauphin40 min
Aug 10, 8:43 PM EDTSevere Thunderstorm WarningCTPDauphin32 min
Aug 10, 8:51 PM EDTSevere Thunderstorm WarningCTPMcKean54 min
Aug 10, 9:06 PM EDTFlash Flood WarningCTPMcKean6 hr
Aug 11, 2:52 PM EDTTornado WarningCTPLancaster38 min
Aug 11, 4:29 PM EDTSevere Thunderstorm WarningCTPLancaster61 min
Aug 11, 4:31 PM EDTFlash Flood WarningCTPLancaster6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.